Wednesday, 9 May 2012

Why Rhubarb Can be a No-No on The Arthritis Diet


Rhubarb is one of those tricky medicinal plants that provide us with a great amount of conflicting research and evidence. It has some great benefits that include soothing cold sores as well as easing digestive complaints but there are also a string of negative side effects linked to the consumption of rhubarb (not to mention that the leaves are considered highly poisonous).

 
When talking to the owner of the Health Food Shop where we buy most of our ingredients, he advised us that rhubarb was a bad food for arthritis sufferers but he didn’t go in to any specific detail. We decided to do some research of our own...
From combing through an abundance of studies and articles we have concluded that Rhubarb should only be avoided on the arthritis diet if you are also taking anti-inflammatory medication and here is why:

Some medications for inflammation are known to decrease potassium levels in the body. Taking rhubarb along with these medications might be dangerous as rhubarb is a type of laxative called a stimulant laxative, these laxatives may also decrease potassium levels.
So taking them together could cause a great drop in your body’s level of potassium, which in turn can lead to a number of symptoms including muscle cramping, nausea and bloating.

It is however important to note that symptoms from low potassium are usually very mild and it would be best for you to consult your doctor or dietician if you have any further questions. But for us, it stays in the category of foods to AVOID. 

For more information please visit http://www.webmd.com/

No comments:

Post a Comment